Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 6, 2021Sherman County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 6, 2021, 8:37 PM MDT for Sherman County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 8:37 PM MDT (02:37 UTC)
Expired
Aug 6, 2021, 9:00 PM MDT
In force
23 min
Issued by
NWS Goodland, KS
Hail
0.00 in
Wind
50

County Sherman County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
3329 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS83 KGLD 070237
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
837 PM MDT Fri Aug 6 2021
 
COZ091-KSZ013-070300-
Kit Carson County CO-Sherman KS-
837 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Kit
Carson and northwestern Sherman Counties through 900 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kanorado, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Kit
Carson County and northwestern Sherman Counties.

This includes Interstate 70 in Kansas between mile markers 6 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3957 10209 3956 10171 3929 10187 3941 10212
TIME...MOT...LOC 0237Z 292DEG 33KT 3947 10198 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:46 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 6, 6:46 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
646 PM MDT Fri Aug 6 2021

.UPDATE...
Issued at 645 PM MDT Fri Aug 6 2021

Window for severe wind threat is coming to an end. Due to the
numerous boundary collisions over Yuma County, storm coverage will
peak for an hour or less then decline.

&&

.SHORT TERM...(This evening through Monday)
Issued at 235 PM MDT Fri Aug 6 2021

Elevated to near critical fire weather conditions remain a concern
through the remainder of the afternoon into the early evening hours
for the Tri-State area.  A Red Flag Warning remains in effect for
Yuma, Dundy and Cheyenne (KS) counties until 6pm MDT for low
relative humidity and gusty winds.  Winds are starting to come down
slightly in the western part of the area where the warning is
located.  Afternoon temperatures will range from the upper 90s to
low 100s with heat index values in the 90s.  This evening, the focus
shifts to the possibility for a few showers and thunderstorms moving
through areas primarily along and north of the I-70 corridor.  Any
storms that develop will have the potential of producing some gusty
winds and a brief period of heavy rainfall.  Rain chances taper off
from west to east overnight.  Areas east of Highway 83 may still see
a few isolated storms after sunrise.

Saturday morning, a cold front is expected to move into the area
from Northeastern Colorado.  Winds will shift to the northwest
behind the front, with sustained winds up to 25mph and gusts as high
as 35mph.  With the orientation of the winds, smoke from wildfires
in the Western U.S. will filter into the area.  Smoke could become
thick at time, causing reductions to visibility and significantly
affecting air quality.  Those with respiratory or other health
related issues and those who may be sensitive to smoke are
encouraged to limit exposure outside and continue to monitor the
forecast.

Elevated to near critical fire weather conditions are expected
Saturday afternoon with relative humidity values falling into the
mid to upper teens in areas along and west of Highway 27.  The
strongest winds are expected to move into the area during the
morning while the lowest humidity values are expected in the
afternoon.  Due to concerns about the timing of the winds and lowest
RH values not lining up, no fire weather headlines are expected at
this time.  Temperatures will be slightly cooler with highs ranging
from the upper 80s to upper 90s and lows ranging from the mid-50s to
mid-60s.

Sunday, a ridge moves over the region with hot and dry conditions
expected.  High temperatures return to the 90s across much of the
area.  A few triple digits cannot be entirely ruled out.  Elevated
to near critical fire weather conditions are expected once again
with winds gusting as high as 19kts.  Minimum relative humidity
values fall into the mid-teens for areas along and west of a line
from Culbertson, Nebraska to Burlington, Colorado.  The lowest RH
values are expected to be along the Tri-State border of Yuma, Dundy
and Cheyenne (KS) counties.

Dry conditions persist into Monday with the heat returning.  Flow
aloft becomes west-southwesterly as a trough moves eastward across
the Dakotas through the day.  Temperatures climb into the mid to
upper 90s for areas east of Highway 385 in Colorado, and the low
100s for all remaining areas.  Heat index values will range from the
low 90s west of Highway 385 to the low 100s around Norton and Hill
City.  Elevated to near critical fire weather conditions are
expected again Monday afternoon with winds being the limiting
factor.  Minimum RH values of 15 percent or less are expected in
Eastern Colorado, Dundy County and Cheyenne County (KS).  Other
areas will fall into t eh upper teens to low 20s.

.LONG TERM...(Monday night through Friday)
Issued at 205 PM MDT Fri Aug 6 2021

Monday night...dry conditions are expected with low temperatures
ranging from the low 60s in far eastern Colorado to the low 60s to
low 70s elsewhere.

Tuesday...an upper level trough moves across the northern plains
with its cold front moving through during the day. High temperatures
arent quite as hot as Monday with readings in the low 90s to around
100 degrees. Low temperatures are expected to be in the mid 50s to
low 60s in far eastern Colorado to the low to upper 60s east of the
CO/KS border. No precipitation is currently expected.

Wednesday...broad upper level ridging extending from the pacific
northwest to the southeast United States slowly strengthens which
would allow for temperatures to rise several degrees per
GFS/ECMWF/Canadian model 850mb temperature forecasts. However, the
NBM has slightly cooler temperatures in the upper 80s to mid 90s
advertised which is a bit questionable. Perhaps its the surface
winds which are from the northeast which may not allow for full
mixing and if thats the case then using partial mixing from 850mb to
the surface looks ok. Low temperatures are expected to be in the mid
50s to mid 60s. No precipitation is currently expected. If the GFS
is correct thunderstorms would be possible from Hill City to Leoti
south along an axis of moisture in the 700-500mb column.

Thursday...the broad upper level ridge strengthens over the area
which would typically favor hotter temperatures. It appears that a
backdoor cold front moves through with surface winds from the east
to northeast. 850mb temperatures from the GFS/ECMWF show mid 20s to
near 30 from east to west supporting highs in the mid 80s to low
90s. Low temperatures fall into the upper 50s to mid 60s. There is
perhaps enough moisture in the 700-500mb layer to support a few
thunderstorms south of the interstate in the afternoon and
evening but for now will keep things dry.

Friday...the forecast area remains under the influence of a large
597dam ridge with a large upper level trough centered over the Great
Lakes area. The GFS is many degrees warmer at 850mb compared to the
ECMWF and Canadian models. If the GFS verifies we'll be in the 100's
for high temperatures, if the other two verify we'll be in the 80s.
The current forecast using the NBM has high temperatures in the mid
80s to low 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 535 PM MDT Fri Aug 6 2021

VFR conditions forecast for the TAFs. There may be isolated storms
near KMCK before 6z. However confidence is too low to place a
mention in the TAF. Otherwise winds will become light and turn to
the west then northwest as a cold front moves through. Once winds
turn to the northwest they will become gusty.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...AW
LONG TERM...99
AVIATION...JTL
Hazardous weather outlook, Aug 6, 6:47 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
647 PM MDT Fri Aug 6 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
647 PM MDT Fri Aug 6 2021 /747 PM CDT Fri Aug 6 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

There will be gusty winds and brief heavy rainfall with any storm
activity for the first half of the evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Low relative humidity values and breezy winds will produce elevated
to near critical fire weather conditions each afternoon from
Saturday through Monday along and west of the eastern Colorado
border region.

Smoke from wildfires across the western United States will move into
the area on Saturday behind a cold front. Anyone who is sensitive to
degraded air quality should monitor conditions and take precautions
when outdoors. A few isolated strong to severe thunderstorms will be
possible Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

JTL

In the hours before

Special weather statement, Aug 6, 8:08 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
808 PM MDT Fri Aug 6 2021

COZ091-070230-
Kit Carson County CO-
808 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern Kit
Carson County through 830 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stratton, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Kit
Carson County County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 421 and 440.
 Highway 385 between mile markers 178 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3918 10260 3928 10260 3936 10222 3915 10222
TIME...MOT...LOC 0208Z 268DEG 34KT 3922 10252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Lundquist
Local storm report, Aug 6, 8:24 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     BENKELMAN               40.06N 101.54W
08/06/2021  E50 MPH          DUNDY              NE   911 CALL CENTER

            DISPATCH ESTIMATED 50MPH WIND GUSTS. TIME
            ESTIMATED BY RADAR.

&&

TT
Local storm report, Aug 6, 8:28 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     4 S BURLINGTON          39.24N 102.29W
08/06/2021  M67 MPH          KIT CARSON         CO   ASOS

            KITR REPORTED 58 KNOT/ 67MPH WIND GUST.

&&

TT
Local storm report, Aug 6, 8:32 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
08/06/2021  M70 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

MRC
Special weather statement, Aug 6, 8:32 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
832 PM MDT Fri Aug 6 2021

NEZ079-080-070300-
Hitchcock NE-Dundy NE-
832 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of western Hitchcock
and southeastern Dundy Counties through 900 PM MDT/1000 PM CDT/...

At 832 PM MDT/932 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Stratton, or 9 miles east of
Benkelman, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 10117 4000 10111 4000 10147 4017 10149
TIME...MOT...LOC 0232Z 268DEG 19KT 4010 10137

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Lundquist
Special weather statement, Aug 6, 8:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 PM MDT Fri Aug 6 2021

COZ091-KSZ013-070300-
Kit Carson County CO-Sherman KS-
837 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Kit
Carson and northwestern Sherman Counties through 900 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kanorado, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Kit
Carson County and northwestern Sherman Counties.

This includes Interstate 70 in Kansas between mile markers 6 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10209 3956 10171 3929 10187 3941 10212
TIME...MOT...LOC 0237Z 292DEG 33KT 3947 10198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:15 PM MDTSpecial Weather StatementGLDCheyenne15 min
Aug 6, 7:36 PM MDTSpecial Weather StatementGLDCheyenne9 min
Aug 6, 7:47 PM MDTSpecial Weather StatementGLDCheyenne13 min
Aug 6, 8:41 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDSherman34 min
Aug 6, 8:49 PM MDTSpecial Weather StatementGLDCheyenne26 min
Aug 6, 8:55 PM MDTSpecial Weather StatementGLDSherman20 min
Aug 6, 9:31 PM MDTSpecial Weather StatementGLDThomas14 min
Aug 7, 4:30 AM MDTSpecial Weather StatementGLDNorton30 min
Aug 7, 2:44 PM MDTSpecial Weather StatementGLDGreeley31 min
Aug 7, 2:52 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Wichita38 min
Aug 7, 3:12 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Wallace63 min
Aug 7, 3:29 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDWichita46 min
Aug 7, 4:08 PM MDTSpecial Weather StatementGLDGreeley22 min
Aug 7, 4:11 PM MDTSevere Thunderstorm WarningGLDLogan48 min
Aug 7, 4:17 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita43 min
Aug 7, 4:32 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sheridan, Thomas58 min
Aug 7, 4:52 PM MDTSevere Thunderstorm WarningGLDGreeley38 min
Aug 7, 5:10 PM MDTSevere Thunderstorm WarningGLDWichita56 min
Aug 7, 5:24 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDSheridan, Thomas56 min
Aug 7, 5:45 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Sheridan75 min
Aug 6, 6:39 PM MDTSpecial Weather StatementGLDYuma21 min
Aug 6, 8:08 PM MDTSpecial Weather StatementGLDKit Carson22 min
Aug 6, 8:28 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson32 min
Aug 7, 2:58 PM MDTSevere Thunderstorm WarningGLDCheyenne32 min
Aug 7, 3:28 PM MDTSevere Thunderstorm WarningGLDCheyenne16 min
Aug 6, 7:51 PM MDTSpecial Weather StatementGLDDundy9 min
Aug 6, 8:03 PM MDTSpecial Weather StatementGLDDundy12 min
Aug 6, 8:32 PM MDTSpecial Weather StatementGLDHitchcock28 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.